Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 192, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 21, 1997, 11:21 PM CDT for Ellsworth County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 21, 1997, 11:21 PM CDT (04:21 UTC)
- Expired
- Aug 21, 1997, 11:55 PM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Ellsworth County, KS
The radar
The Wichita radar (KICT), 134 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 11:30 PM CDT | Thunderstorm Wind 52 | Ellsworth, KS | NUMEROUS TREE LIMBS DOWNED. |
| Aug 21, 11:45 PM CDT | Thunderstorm Wind 52 | Lorraine, KS | A PORCH AWNING WAS BLOWN OFF A HOUSE. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3676 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 4.0
- Supercell composite
- 21.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 220419 RRA
SVRICT
KSC053-220455-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1121 PM CDT THU AUG 21 1997
* SEVERE THUNDERSTORM WARNING FOR
ELLSWORTH COUNTY - CENTRAL KANSAS
* UNTIL 1155 PM CDT
* SOME TOWNS AFFECTED
LORRAINE
HIGHWAY 14 SOUTH OF ELLSWORTH
* AT 1120 PM CDT A TRAINED SPOTTER REPORTED A SEVERE THUNDERSTORM 3
MILES NORTH OF GENESEO OR 25 MILES NORTHWEST OF MCPHERSON MOVING
SOUTH AT 10 MPH. THIS EXTENDS THE WARNING WHICH WAS IN EFFECT FOR
ELLSOWRTH COUNTY UNTIL 1125 PM CDT.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
DAVISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:16 PM CDT, 8 hours 5 minutes earlier.
Area forecast discussion, Aug 21, 3:16 PM CDT, 8 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT THU AUG 21 1997 SHORT TERM: 18Z SFC MAP INDICATES OUTFLOW BOUNDARY FROM CONVECTION EARLY TODAY LYING NW-SE ACRS WC KS INTO SW PTN OF CWA. ADAP SHOWS EXCELLENT MSTR CONVERGENCE ALONG THIS BOUNDARY AS 85H PROFILERS INDCIATE 15-20 KT SW 85H LOW LEVEL JET PUNCHING INTO THE BOUDNARY. AS A RESULT... EXPECT STORMS TO FIRE ALONG THIS FEATURE AND TRACK SE. MEANWHILE...WATER VAPOR SAT PIX SHOWS IMPRESSIVE DRYING PUSHING INTO WRN NE WITH PROFILERS SHOWING MID LVL SHORTWAVE INTO WRN NEBRASKA. MODELS IN FAIRLY GOOD AGREEMENT IN PUSHING THIS UPPER SYSTEM THROUGH CENTRAL KS TONIGHT...WITH EXCELLENT UPPER DIFFLUENCE IN THE ERN 1/2 OF CWA. WITH LOW FLASH FLOOD VALUES WILL HAVE TO CLOSELY WATCH POTENTIAL FOR HEAVY RAINS...BUT BEST THETA-E RIDGE AND DEEPEST MOISTURE REMAIN JUST WEST OF THE CWA. LIKED ETA/S QPF SOLUTION AND IT/S STRONGER UPPER FEATURES. HYSELL LONG TERM: FOLWD ETA SOLN ON PCPN TRENDS & FWC ON TEMPS. LWR ATMOS TO RMN QUITE MOIST TMRW & TMRW NGT ACRS MUCH OF CWA AS SFC HI OVR ERN KS CONTS TO DRFT E/SE TO AID IN GULF INJECTION AS CWA.HWVR WL KP CWA DRY FOR LTR PDS AS AM MORE CONFIDENT ON ETA POSNG OF WK H7 S/W OVR N/NE TX & AS SUCH XPCT TS TO FIRE S OF NEIGHBORHOOD I.E. SRN OK & E 1/2 TX. MSTR GRAD INCR DNSTRS 3RD & 4TH PDS ACRS SC & C SXNS HWVR H7 WAA SHUD PUT STGR LID ON CNVCTN SAT HENCE WL CONT DRY FCST ACRS THE BOARD. W/ ABV MNTND HI CONTG ITS E/SE TREK S/SW FLO TO RTN ACRS MOST OF C & SC SXNS & THRFR WL FOLW FWC SOLN BOTH MAXS & MINS. ES FCSTID = 04 ICT 66 84 65 89 / 50 0 0 0 HUT 66 84 65 89 / 50 0 0 0 EWK 65 84 65 89 / 50 0 0 0 EQA 65 84 65 89 / 50 0 0 0 WLD 65 84 65 89 / 50 0 0 0 RSL 64 84 64 89 / 50 0 0 0 GBD 64 84 64 89 / 50 0 0 0 SLN 65 84 64 89 / 50 0 0 0 MPR 64 84 64 89 / 50 0 0 0 CFV 60 83 63 86 / 30 0 0 0 CNU 61 83 63 86 / 30 0 0 0 K88 60 83 63 86 / 30 0 0 0 .ICT... KS...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:43 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 37 min |
| Aug 21, 9:57 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 43 min |
| Aug 21, 10:16 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 64 min |
| Aug 21, 10:37 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 48 min |
| Aug 21, 11:11 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 64 min |
| Aug 21, 11:23 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 62 min |
| Aug 22, 12:09 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 61 min |
| Aug 22, 12:17 AM CDT | Flash Flood Warning | ICT | Rice | 3 hr |
| Aug 22, 12:24 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 36 min |
| Aug 22, 12:25 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 60 min |
| Aug 22, 12:44 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 61 min |
| Aug 22, 1:11 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 64 min |
| Aug 22, 1:35 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 60 min |
| Aug 22, 1:37 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 58 min |
| Aug 22, 2:00 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.